Two patients with acute thrombocytopenia following gold administration and five-year follow-up
Thrombocytopenia is a well-known side effect following intramuscular gold therapy in patients with rheumatoid arthritis. Thrombocytopenia may occur at any time and it can be irreversible and sometimes fatal despite cytotoxic or immunosuppressive therapy. We describe two patients who presented with haemorrhagic diathesis on the day after the administration of aurothioglucose. The thrombocytopenia in these patients was caused by aurothioglucose-induced antibody-mediated platelet destruction. Both patients made an uneventful recovery and the platelet count returned to normal within several weeks without further treatment. Antibody-detecting tests were repeated five years later and could not demonstrate the presence of antibodies. Also after incubation with aurothioglucose no antibodies could be demonstrated.
|Keywords||Acute Disease, Antirheumatic Agents/*adverse effects, Aurothioglucose/*adverse effects, Female, Follow-Up Studies, Humans, Middle aged, Thrombocytopenia/*chemically induced, Time Factors|
Levin, M.D., van 't Veer, M.B., de Veld, J.C., & Markusse, H.M.. (2003). Two patients with acute thrombocytopenia following gold administration and five-year follow-up. Netherlands Journal of Medicine. Retrieved from http://hdl.handle.net/1765/10222